• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Can only reducing antidepressant dose stop a (hypo)manic episode?

G

Galaxy

Member
Joined
May 20, 2020
Messages
21
Location
England
Hi,

I had my first manic episode in Dec/Jan which resulted in a section and 4 week hospital admission. Have previously had hypomanic episodes.

Prior to that admission, my psychiatrist had stopped my Buspirone and reduced my Venlafaxine from 375mg to 225mg. In hospital I was initially given a Zuclopenthixol depot (as was refusing oral antipsychotics), then started on Aripiprazole 10mg.

Mood was initially very low towards end of admission and following few months. In last 2 weeks however I have definitely started to notice my mood is elevated, am needing far less sleep & food, yet have a lot of energy. My GP has been phoning me weekly during lockdown so we discussed it last Monday and she contacted CMHT psych last Tuesday. Am supposed to have been having contact with a Care Co but...Corona + my usual one being on long term sick leave. Not heard from anyone for weeks.

Anyhow, he told her to give me 7 days on Zopiclone and a prescription for a reduced dose of Venlafaxine at 150mg. Collected these last Tuesday and have been taking the 150mg dose since (cue the lovely Venlafaxine withdrawal symptoms). Not taken the Zopiclone cos I'm a badass ( :) ).

I had a face to face (well mask to mask) appointment with him last Thursday. We agreed that I'd stick with the 150mg. He mooted increasing the Aripiprazole but I wasn't keen to. My mood probably has elevated some more over weekend. Saw parents and sister on Sunday who were all a bit concerned. I still feel I am hypomanic rather than full manic/psychosis like in Dec/Jan.

I had a further telephone conversation with Psych yesterday. He has suggested reducing Venlafaxine to 75mg which I took first dose of yesterday eve (cue even more lovely Venlafaxine withdrawal side effects).

Basically, the point of all the above waffle is to ask if dropping the antidepressant pretty significantly like this is ever enough to stall mania? I am enjoying myself currently so a part of me doesn't want it to end, but equally I don't want to be back in the same place literally and figuratively as I was earlier in the year.

He is checking back in by phone on Friday and said I have been allocated a new Care Co who should be making contact before then.

Any help/advise gratefully received.
 
B

bazza

Member
Joined
Jun 28, 2020
Messages
15
Location
nottinghamshire
hi im taking 10mg of aripiprazole and50mg of sertraline for depression and anxiety,been taking it for 9mths.do u find ure mood goes up and down or are u stable on it.i was fine on 5mg of aripiprazole for about 5mths then I got depressed and the psychiatrist up them with my persuasion to 10mg but the same thing has happened again the depression and anxiety has lasted 6wks and its been bad.have u found your mood go up and with this drug.cant seem to find answers tothis problemAbout u dropping your antidepresent being enough to stall mania im not sure.i hope udont mind me asking the questions about aripiprazole im not sure if the dose is right with sertraline.thanks bazza x
 
G

Galaxy

Member
Joined
May 20, 2020
Messages
21
Location
England
Well going down to the 75mg of Venlafaxine hasn't had an effect yet (other than withdrawal symptoms). Psych calling again tomorrow so guess shall see what he suggests then. Realllllly don't want an admission.
 
N

Nina998

Well-known member
Joined
Mar 31, 2019
Messages
279
Location
Finland
It has always seemed to me that my hypomanias are connected to anti-depressants. However I just had four days of full blown hypomania and I am not even on anti-depressants. I quit Voxra in April when I had my last manic episode. Symptoms faded though before I stopped taking Voxra. My pdoc always puts me on anti-depressants when I am depressed and asks me stop taking them when I get manic.

I know this wasn't really helpful or answered your question but decided to tell my experience.
 

Similar threads

Top